Drug-Induced Diseases - Frequently Asked Questions

Dr. Simi Paknikar
Medically Reviewed by The Medindia Medical Review Team on Nov 28, 2017
Average
4.2
Rating : 12345
Rate This Article : 1 2 3 4 5
RSS Email Print This Page Comment bookmark
Font : A-A+

Frequently Asked Questions

1. Which doctor treats adverse drug reactions?

The doctor who has prescribed the medication should be immediately informed of any adverse drug reaction. He/she may refer the patient to another doctor if specialized care is needed.

2. Do all people taking the drug suffer from the same side effects?

Side effects of drugs vary among patients and depend on several factors. For example, the anti-tuberculosis drugs INH and rifampicin often cause liver damage in patients who metabolize the drug slowly, called slow acetylators. In contrast, the fast acetylators do not usually suffer from liver damage. Similarly, a person who already suffers from kidney damage may be more susceptible to side effects by drugs normally excreted by the kidney (due to their accumulation in the body), or nephrotoxic drugs. In addition, the chances of adverse drug reactions may be increased if two or more drugs are taken together. For example, the chances of torsades de pointes will be higher in patients taking erythromycin or ketoconazole.

3. Can I stop the drug if I suspect a side effect?

It is best to first consult your doctor if you feel that you are suffering from a side effect. Some drugs like propranolol or corticosteroids used for prolonged periods may do more harm than good if stopped suddenly and therefore require gradual withdrawal. You will need an appropriate replacement to treat your underlying condition.

4. What is Pharmacovigilance?

Pharmacovigilance is the process of obtaining information about adverse effects caused by drugs through several processes like reporting from doctors and studies carried out in the general population after the approval of drugs. The information is then made available to doctors so that they can avoid the use of the drug in susceptible populations. Based on the information available, there could be a change in the labelling of the drug and sometimes, the drug could be banned.

5. Can herbal medications cause drug-induced diseases?

Though some may claim that herbal medications are safe, there are some well-documented adverse effects of herbal medications. For example, gingko biloba has been associated with bleeding, while germander and chapparal have been associated with liver damage.

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions
Premium Membership Benefits

Health Topics A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

Search

Allergies

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Doctor Search

Stay Connected

  • Available on the Android Market
  • Available on the App Store